Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 7, 2017, 5:55 PM EDT for Allegany County, Maryland; 4 counties in West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2017, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 7, 2017, 6:22 PM EDT
- In force
- 27 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegany County, MD, Grant County, WV, Hampshire County, WV, Hardy County, WV, Mineral County, WV
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:35 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 7, 2:35 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Fri Jul 7 2017
.SYNOPSIS...
A cold front will cross through the region Saturday morning.
High pressure builds into the Mid-Atlantic behind the front this
weekend and persists into Monday. A cold front approaches the
area from the northwest during midweek.
&&
.NEAR TERM /TONIGHT/...
Nice to see the sun after a hiatus of several days...
Our next concern is an MCS-looking area of thunderstorms
entering central OH. SPC has placed Allegany MD, Mineral/Grant
WV in a slight risk of severe storms for this and a watch has
been issued for counties into central WV. CAPE should reach
1000 in the western parts of the forecast area. 14Z HRRR shows
this weakening in the 00-01Z timeframe as it approaches the
western portion of the forecast area. Strong gusty winds will be
the primary threat.
Afterwards, overnight should be quiet. Lows generally about 70
east of the mountains...mid 70s in the cities/along Bay. 60s
west of the Blue Ridge.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Cold front will move offshore Saturday afternoon. Isolated
convection will be possible with this, primarily over the
eastern portion of the forecast area. Highs will be close to
normal as we enter what is traditionally the hottest period of
the year - upper 80s/around 90.
Afterwards we'll be moving into an uncharacteristically pleasant
period of mid summer weather as high pressure builds into the
region. With dewpoints dropping into the 50s it will feel very
comfortable. Lows Saturday night in the lower 60s east of the
mountains...and the 50s west. Cities/along Bay will be closer to
70.
Plenty of sunshine Sunday. Highs in the mid 80s. Lows Sunday
night will be quite similar to Saturday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry conditions expected on Monday into Tuesday with weak high
pressure nearby. Diurnally driven afternoon showers and
thunderstorm possible both days as a weak boundary lingers
nearby. The chance of showers and thunderstorms increases
Wednesday into Friday as a front lingers over our area and low
pressure develops along the front over the Mid-Atlantic coast.
High temperatures will be mainly in the 80s with some 70s at
higher elevations and low to mid 90s at times.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions tonight through the weekend. Only concern should
be the possibility of isolated showers/thunderstorms during the
mid evening hours tonight.
In general, VFR conditions expected Monday into Wednesday. Some
periods of showers and/or thunderstorms could bring sub-VFR
conditions at times, expected mainly Monday and Tuesday
afternoon and on Wednesday.
&&
.MARINE...
SCA is in effect through 5 pm for all waters. No problems
expected overnight. There may be SCA level gusts Saturday
afternoon after a cold front crosses the waters, otherwise winds
should stay below advisory values through the weekend.
Mainly dry conditions expected Monday into Wednesday. Some
periods of showers and/or thunderstorms at times, mainly Monday
and Tuesday afternoon and Wednesday. Wind gusts could reach SCA
criteria at times Tuesday into Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for
ANZ530>543.
&&
PRODUCTS...WOODY!/IMRHazardous weather outlook, Jul 7, 1:35 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 135 PM EDT Fri Jul 7 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081745- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 135 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms capable of producing strong winds are possible over the waters this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-081745- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 135 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms with damaging wind gusts are possible in the northern Potomac Highlands this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Local activation will be possible.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:04 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 6, 9:24 PM EDT | Special Marine Warning | LWX | 96 min | |
| Jul 6, 9:50 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jul 6, 10:28 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jul 7, 3:26 AM EDT | Special Marine Warning | LWX | 64 min | |
| Jul 7, 10:27 AM EDT | Small Craft Advisory | LWX | 6 hr | |
| Jul 7, 6:58 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 7, 7:40 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax and 3 more | 35 min |
| Jul 6, 11:01 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 14 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.